HALOGENATED anesthetics are safely used worldwide for induction and maintenance of general anesthesia.1Fatal cases related to administration of halogenated anesthetics have been rarely reported, mainly in children.2,3Routine monitoring of end-tidal halogenated anesthetic concentrations is likely to have improved the safety of their administration. We report a case of sudden and transient cardiac arrest due to a very high concentration of desflurane delivered inadvertently because of a vaporizer malfunction.
A healthy 36-yr-old woman (height, 1.65 m; weight, 68 kg) was scheduled to undergo surgery because of Dupuytren disease of the left upper limb. During the preoperative visit, she declined regional block and asked for general anesthesia. Hydroxyzine, 100 mg, was given orally 1 h before surgery. Induction of anesthesia was performed with propofol (2.5 mg/kg), sufentanil (3 μg), and atracurium (0.5 mg/kg). A laryngeal mask was inserted, and the lungs were mechanically ventilated with a mixture of oxygen–nitrous oxide (50/50%). Anesthesia was maintained with desflurane delivered at 3.5% using a Tec 6 Plus Vaporizer (Datex Ohmeda, Steeton, England) via a partially closed circuit with a low flow of fresh gases (1 l/min). Partial pressure of end-tidal carbon dioxide was maintained within 30–35 mmHg. Five minutes after induction, hypoxia and bradycardia occurred, rapidly followed by cardiac arrest. Cardiopulmonary resuscitation was initiated while nitrous oxide and desflurane administration were stopped, ventilation being performed manually with 100% oxygen. The continuous electrocardiogram showed an asystole. Epinephrine, 1 mg, was administered intravenously. Ventricular fibrillation was then observed and treated by external countershock (250 J), which enabled a return to spontaneous circulation with sinusal rhythm (arterial pressure 90/50 mmHg, oxygen peripheral saturation 100%). Ectopic ventricular extrasystoles were noted and treated with intravenous lidocaine (70 mg). The patient was then sedated with midazolam (10 mg/h) and admitted to the postanesthesia care unit. Chest x-ray showed a pulmonary edema. Except for transient lactic acidosis (blood lactates 3.8 mm), biologic analysis results of the blood remained within the reference ranges. Sedation was stopped, and the patient awoke and was discharged on the fourth day, without any sequelae.
As soon as the patient left the operating room, the ventilator (Excel 210SE Datex-Ohmeda, Madison, WI) and the complete monitoring devices were removed and declared out of order until complete checkup. Examination of the halogenated anesthetic monitor (Viridia 24 C; Hewlett Packard, Boeblingen, Germany) memory indicated a progressive increase in end-expiratory desflurane concentration up to 23% (fig. 1). Physical examination of the vaporizer showed an internal crack of the control dial (fig. 2), which normally regulates the control valve; this severe dysfunction was probably due to an external shock. This damage did not limit the rotation of the control valve (R2), which remained uncontrolled; this matter was considered by experts to be responsible for the massive administration of desflurane in the inhalation circuit.
We report a case of cardiac arrest related to the accidental delivery of a high concentration of desflurane, due to a vaporizer malfunction. Cardiac arrest was probably due to the negative inotropic effect observed with halogenated anesthetics, explaining the reversible pulmonary edema. Similar cases have been previously reported a few decades ago with halothane and less sophisticated vaporizers.4–6
Among the halogenated anesthetics, desflurane possesses the highest volatility and the lowest blood–air partition coefficient (0.42 at 37°C), with a vapor pressure of 669 mmHg at 20°C and a boiling point of only 23.5°C, which is lower than room temperature, which implies the use of a boiling vaporizer. The Tec 6 vaporizer is an electrically heated, thermostatically controlled, constant-temperature, pressurized, electromechanically coupled dual-circuit, gas–vapor blender. It has both electronic monitors of vaporizer function and alarms. The pressure in the vapor circuit is electronically regulated to equal the pressure in the fresh gas circuit. At a constant fresh gas flow rate, the operator regulates vapor flow with a conventional concentration control dial. When the fresh gas flow rate increases, the working pressure increases proportionally. At a specific dial setting at different fresh gas flow rates, vaporizer output is constant because the amount of flow through each circuit is proportional. Independent confirmation of vaporizer performance and design characteristics awaits vaporizer availability.7–9This vaporizer differs from previous ones designed for anesthesia in that electromechanical rather than mechanical controls accommodate the different physical characteristics of desflurane. This design may offer an increased risk of failure because of the sophisticated electronic components and circuit.9
Theoretically, the vaporizer offers the decreased likelihood of accidental delivery of very large concentrations of liquid anesthetic resulting from tilting or overfilling and alarms and warnings not previously incorporated into the design of other anesthetic vaporizers. The output characteristics of the vaporizer are as expected, based on the design: The accuracy of the output of desflurane concentration in oxygen (±15%) is similar to that of the mechanical vaporizers. Output decreases when nitrous oxide is added, as a result of the lower viscosity, but remains within 20% of the dial setting or 0.5% absolute. The new filling system is a significant improvement over previous Tec filling systems. The vaporizer requires a warm-up period before it may be used, but, when activated, it provides an output that is approximately linear between 1 and 18% vapor concentrations, at flow rates between 0.2 and 10 l/min.10The major problem presented by desflurane is that it is extremely volatile: At 22.8°C, its boiling point is only slightly above normal room temperature, which precludes the use of a normal variable bypass–type vaporizer. The Tec 6 vaporizer avoids this problem by heating the desflurane liquid to above its boiling point in a sealed chamber and mixing pure desflurane gas with the carrier gas. Liquid desflurane is heated to 39°C by a heating element, at which temperature its saturating vapor pressure is approximately 1,300 mmHg. The carrier gas flow is restricted by an orifice so that the pressure of the carrier gas within the vaporizer is proportional to gas flow. These devices need an annual assessment and must be completely checked by the firm every 2 yr. Riddle11reported the recall by the manufacturer Ohmeda of a series of vaporizers that delivered the anesthetic at a concentration superior to that posted on the regulating valve; this dysfunction was related to a malfunction of the control valves. More recently, a similar case report was published.10Our case report shows the relative weakness of this kind of vaporizer, with an increased risk of failure because of sophisticated electronic components and internal circuitry.9We suggest that a complete checkup of this apparatus is mandatory after a shock, and this information should be provided to all anesthesia teams. This case report also reemphasizes the need for systematic monitoring of the halogenated anesthetic concentration during every anesthetic procedure using these gases.
The authors thank Bruno Riou, M.D., Ph.D. (Professor, Department of Anesthesiology, University Hospital Pitié Salpetrière, Paris, France), who gave substantial advice for the manuscript.